Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 47, NWS Houston/Galveston, TX

July 22, 2004San Jacinto County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jul 22, 2004, 2:12 PM CDT for San Jacinto County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 2:12 PM CDT (19:12 UTC)
Expired
Jul 22, 2004, 3:00 PM CDT
In force
48 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County San Jacinto County, TX

The radar

The Houston radar (KHGX), 131 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 221912
TORHOU
TXC407-222000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
211 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  SAN JACINTO COUNTY IN SOUTHEAST TEXAS

* UNTIL 300 PM CDT

* AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES
  SOUTHWEST OF COLDSPRING...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE PATH OF THE TORNADO INCLUDE POINT BLANK.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3053 9534 3041 9526 3064 9507 3070 9516
      3079 9516 3089 9531

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jul 22, 10:30 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 22, 10:30 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1030 AM CDT THU JUL 22 2004

.DISCUSSION...
12Z UPPER ANALYSIS SHOW LOW PRESSURE OVER SE TX. UPPER LEVEL WINDS
ARE BROADLY DIVERGENT. 850 WINDS ARE BROADLY DIVERGENT AND THE SEA
BREEZE IS PROVIDING ENOUGH LOW LEVEL CONVERGENCE TO FIRE STORMS NEAR
THE COAST. THERMAL PROFILES INDICATE CAPPING WILL NOT BE A HINDRANCE
THIS AFTERNOON. PWS ARE BETWEEN 1.7 AND 1.9 INCHES AND CONVECTIVE
TEMPS ARE BETWEEN 84 AND 86 DEGREES. STORM MOTION WILL BE AROUND 10
MPH SO SOME LOCALLY HEAVY RAINFALL IS POSSIBLE...MAINLY EAST OF US
HIGHWAY 59. HAVE ALREADY SEEN 2 TO 3 INCHES IN MATAGORDA AND JACKSON
COUNTIES THIS MORNING. WILL UPDATE THE HWO TO INCLUDE MENTION OF
HEAVY RAIN. 43/46

&&

PREVIOUS: BOUNDARY APPROX 60NM OFFSHORE WILL MOVE ONSHORE IN THE 11Z
- 14Z TIME FRAME WHICH WILL TOUCH OFF COASTAL COUNTY SHOWERS.
EXPECTING WIDESPREAD COVERAGE BY EARLY AFTERNOON AS ATMOSPHERE
BECOMES MORE UNSTABLE. INCREASING PWATS WITH CONVECTIVE TEMPS IN THE
UPPER 80S FORTIFYING THE FACT THAT MOST IN THE CWA WILL EXPERIENCE
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PM HOURS. MESOETA
SOUNDING PROGS ALSO DISPLAY A MINOR VEERING OF WINDS FROM 18Z TO 0Z
AND...WITH YESTERDAYS REPORTS OF FUNNELS IN NW HARRIS COUNTY ON THE
BRAIN...I WILL MENTION THAT THE POTENTIAL FOR SOME OF THESE
THUNDERSTORMS TO EXHIBIT ROTATION DOES EXIST. 700 MB FLOW IS SW SO
HAVE UPPED 18Z TO 0Z POPS TO 60 MAINLY FROM A BAY CITY TO HOUSTON TO
LAKE LIVINGSTON LINE IN RESPONSE. IN REVIEW...MY POPS ARE BASED ON
50% AREAL COVERAGE AND 80% GONNA HAPPEN...WORKS OUT TO AN
ACROSS-THE-BOARD 40%ER DAY FOR OUR CWA.

RIDGING RETURNS FROM THE EAST TOMORROW WITH THE MAIN THEMES BEING
THOSE AFTERNOON SEABREEZE POPPERS AND SLIGHTLY ABOVE NORMAL MAXIMUMS
ON SATURDAY PER A MORE WESTERLY COMPONENT TO THOSE SOUTHERLY WINDS.
CONFIDENCE DWINDLES QUICKLY FROM SUNDAY NIGHT ONWARD AS EXTENDED MODELS
DEPICT ANOTHER JULY FRONT TO SWEEP THROUGH MONDAY NIGHT INTO
TUESDAY. RARE TO SEE TWO JULY FRONTS SO WILL BACK OFF ON THE
ECMWF/MRF SOLUTION OF DEEP TROUGHINESS OVER THE MS RIVER VALLEY...OR
A SECOND JULY FRONT AFFECTING OUR CWA NEXT WEEK. HAVE TAPERED GRIDS
TO REFLECT A 30% POPS SUN THRU TUES JUST IN CASE THE SECOND FRONT DOES
DROP.

&&

MARINE: FORECASTING WIND DIRECTION WILL BE A PICK EM THIS WEEKEND
THRU EARLY NEXT WEEK. SURFACE HIGH SHOULD BE OVERHEAD FOR MOST OF
THE WEEKEND. SUN/MON DEPENDS ON HOW CLOSE THE WEAK COOL FRONT GETS
ALONG WITH THE EVENTUAL TRACK OF THE WAVE IN THE CARIBBEAN...BOTH OF
WHICH FCST CONFIDENCE IS LOW AT THIS POINT.

AVIATION: MOISTURE LEVELS FCST TO BE HIGHER THAN YDAY. THIS...THE
SEABREEZE AND PROGGED CONVECTIVE TEMPS AROUND 87 SHOULD LEAD TO
GREATER AREAL COVERAGE OF PRECIP THAN WE SAW YDAY...ESP ACROSS THE
SOUTHERN 2/3 OF SE TX. LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS
POSSIBLE IN THE STRONGER STORMS.

&&
.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  91 73 94 72 94 / 40 10 20 05 20
HOUSTON(IAH)           91 75 95 73 96 / 60 20 20 05 20
GALVESTON (GLS)        88 80 89 79 91 / 60 20 20 05 20

&&
Hazardous weather outlook, Jul 22, 11:00 AM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1100 AM CDT THU JUL 22 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-222300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1100 AM CDT THU JUL 22 2004

.DAY ONE...TODAY AND TONIGHT.
...LOCALLY HEAVY RAIN POSSIBLE THIS AFTERNOON...
...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON OVER MUCH
OF THE AREA. THE ATMOSPHERIC ENVIRONMENT FAVORS THE DEVELOPMENT OF
SHORT LIVED FUNNEL CLOUDS. THESE FUNNEL CLOUDS OCCASIONALLY
EXTEND TO THE GROUND AND BECOME SHORT LIVED AND WEAK TORNADOES. THEY
CAN PRODUCE MINOR DAMAGE IF IN CONTACT WITH THE GROUND. KEEP AN EYE TO
THE SKY THIS AFTERNOON.

MID LEVEL WINDS ARE RELATIVELY WEAK...SO ANY STORMS THAT DEVELOP WILL
MOVE SLOWLY. SLOW MOVING STORMS WILL PRODUCE LOCALLY HEAVY RAIN.
WIDESPREAD RAINFALL OF A HALF INCH IS EXPECTED WITH LOCALIZED
HEAVIER RAINFALL TOTALS OF 2 TO 4 INCHES POSSIBLE IN THE STRONGER
STORMS. URBAN STREET FLOODING IS THE PRIMARY HAZARDOUS WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:08 PM CDTSpecial Marine WarningHGX2 hr
Jul 22, 12:53 PM CDTSevere Thunderstorm WarningHGXHarris37 min
Jul 22, 1:28 PM CDTSevere Thunderstorm WarningHGXMontgomery47 min
Jul 22, 1:33 PM CDTSevere Thunderstorm WarningHGXLiberty57 min
Jul 22, 2:37 PM CDTSpecial Marine WarningHGX53 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.